Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 66, NWS San Diego, CA

October 11, 2022Riverside County, San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Oct 11, 2022, 3:19 PM PDT for Riverside County, San Bernardino County, California. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 11, 2022, 3:19 PM PDT (22:19 UTC)
Expired
Oct 11, 2022, 5:30 PM PDT
In force
2 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 75 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 11, 5:32 PM PDTHEAVY RAIN 1.622 Se Forest Falls, CAMESONET STATION YUCC1 YUCAIPA RIDGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

393 
WGUS56 KSGX 112219
FFWSGX
CAC065-071-120030-
/O.NEW.KSGX.FF.W.0066.221011T2219Z-221012T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
319 PM PDT Tue Oct 11 2022

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  The Apple and El Dorado burn scar in...
  Riverside County in southern California...
  San Bernardino County in southern California...

* Until 530 PM PDT.

* At 319 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Apple and El Dorado Burn Scar. Between 0.5 and 
  1 inch of rain has fallen. The expected rainfall rate is 0.5 to 1 
  inch in 1 hour. Flash flooding is ongoing or expected to begin 
  shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Apple and El Dorado burn scar. The debris flow 
can consist of rock, mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Apple and
           El Dorado Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Apple and El Dorado Burn Scar.

* Some locations that will experience flash flooding include...
  Yucaipa, southern Mount San Gorgonio, Forest Falls, Banning, 
  Morongo Indian Reservation and Cherry Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall may cause 
extensive and severe flash flooding of creeks, streams, and ditches 
in the El Dorado and Apple Burn Scars. Severe debris flows can also 
be anticipated across roads. Roads and driveways may be washed away 
in places. If you encounter flood waters, climb to safety.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3408 11695 3410 11678 3403 11677 3397 11677
      3397 11697

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

Connolly
1 follow-up statement
026 
WGUS76 KSGX 120033
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
533 PM PDT Tue Oct 11 2022

CAC065-071-120043-
/O.EXP.KSGX.FF.W.0066.000000T0000Z-221012T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-San Bernardino CA-
533 PM PDT Tue Oct 11 2022

...FLASH FLOOD WARNING FOR THE APPLE AND EL DORADO BURN SCAR HAS 
EXPIRED FOR RIVERSIDE AND SAN BERNARDINO COUNTIES...

Showers and thunderstorms continue over the burn scar, but of less 
intensity. Rainfall rates currently are not expected to meet flash 
flooding/debris flow thresholds, so the warning will be allowed to 
expire.

LAT...LON 3408 11695 3410 11678 3403 11677 3397 11677
      3397 11697

$$

Connolly

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 11, 2:05 PM PDT, 1 hour 14 minutes earlier.

Area forecast discussion, Oct 11, 2:05 PM PDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
205 PM PDT Tue Oct 11 2022

.SYNOPSIS...
Scattered showers and thunderstorms will continue through this
evening across the region as an area of low pressure rotates off
the coast. After another chance of storms takes aim at the
mountains on Wednesday, drier weather is expected by Thursday and
Friday. The coastal area of low pressure will eventually move
inland by the weekend, leading to cooler weather and another
chance of showers and storms area wide. Night and morning coastal
low clouds and fog will continue for many areas near the coast
extending into parts of the valleys west of the mountains nights
and mornings. After the low exits early next week, we will see
drier and warmer weather with less marine layer cloud coverage.

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM...(Today through Friday)...
An area of low pressure over the California Bight continues
to spin and generate shower and storm activity over the mountains
this afternoon. East southeast flow aloft will push these storms
a bit further west into parts of the inland valleys and a slight
chance near the coastal areas later this evening as CAPE values
stick near 1000 j/kg. A drying trend will come into the area over
the next few days, where precipitable water values lower each
day. There will still be enough support for a chance for more
showers and storms, primarily over the mountains on Wednesday.
Storms will be less in areal coverage than they are today, though
heavy downpours are still possible, according to local WRF and
HRRR model runs.

A drier time is on tap by Thursday into Friday with slightly
warmer temperatures. The marine layer will continue to maintain a
presence for areas west of the mountains, with clouds reaching
most areas near the coast and potentially into parts of the Inland
Empire each night and morning.

&&

.LONG TERM...(This Weekend into Early Next Week)...
Model ensemble agreement is surprisingly fairly in good agreement
about the low pressure's movement inland by this weekend. If this
occurs, we can expect cooler and more rainier weather. NBM/WPC
paint light rainfall amounts through the weekend as the low moves
across our area. As the awkward Awktober weather pattern departs,
we can expect warmer and drier conditions to come into the region,
with a more shallow marine layer and sunnier weather.

&&

.AVIATION...
112030Z...Coast/Valleys...Areas of low clouds with bases
1900-2400 ft MSL will continue near the coast this afternoon.
There is a slight chance of TSRA through 06Z with bases 9000 ft
MSL and tops to 35000 ft MSL and strong up/downdrafts. Low clouds
will spread in coastal areas again this evening and could spread
inland through most valleys by 12Z Wed. Bases will be 1500-1800 ft
MSL with tops to 2400 ft MSL. Clearing will occur 16Z-19Z Wed in
the valleys and 18Z- 21Z Wed near the coast.

Mountains/Deserts...SCT clouds at/above 10000 feet will continue
through Wed. Scattered TSRA through 06Z Wed bases 9000 feet MSL and
tops to 40000 feet MSL, then again Wed afternoon. Gusty, erratic
winds could occur with any TSRA along with strong up/downdrafts.
Except for local surface VIS below 3 miles in heavy rain, no VIS
restrictions will occur through Wed afternoon.

&&

.MARINE...
There is a slight chance of thunderstorms through this evening and
again Saturday. Any storm could produce lightning to the water
surface, gusty winds and choppy seas. Otherwise, no hazardous marine
weather is expected through Sunday.

&&

.BEACHES...
There is a slight chance of thunderstorms with lightning late this
afternoon and evening and again Saturday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

PUBLIC...APR
AVIATION/MARINE/BEACHES...Maxwell

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 11:35 AM PDTAreal Flood AdvisorySGXRiverside119 min
Oct 11, 12:12 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr
Oct 11, 1:19 PM PDTAreal Flood AdvisorySGXSan Bernardino119 min
Oct 11, 2:00 PM PDTAreal Flood AdvisorySGXRiverside, San Diego118 min
Oct 11, 2:40 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino118 min
Oct 11, 3:56 PM PDTAreal Flood AdvisorySGXSan Diego2 hr
Oct 11, 4:35 PM PDTAreal Flood AdvisorySGXRiverside, San Diego2 hr

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.